Alert archive / New York / Special Weather Statements in 2021
Special Weather Statement, NWS Albany, NY
NWS Albany, NY issued this special weather statement at Aug 7, 2021, 3:15 PM EDT for Rensselaer County, New York. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2021, 3:15 PM EDT (19:15 UTC)
- Expired
- Aug 7, 2021, 4:00 PM EDT
- In force
- 45 min
- Issued by
- NWS Albany, NY
- Hail
- 0.00 in
- Wind
- 40
County Rensselaer County, NY
The radar
The Albany radar (KENX), 39 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.3 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 81 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 1169 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
212
WWUS81 KALY 071915
SPSALY
Special Weather Statement
National Weather Service Albany NY
315 PM EDT Sat Aug 7 2021
NYZ049-050-052-053-072000-
Eastern Albany NY-Western Rensselaer NY-Eastern Schenectady NY-
Southern Saratoga NY-
315 PM EDT Sat Aug 7 2021
...A strong thunderstorm will impact portions of northeastern Albany,
south central Saratoga and northwestern Rensselaer Counties through
400 PM EDT...
At 315 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clifton Park, moving east southeast at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Troy, Clifton Park, Cohoes, Watervliet, Latham, Green Island,
Waterford, Center Brunswick, Halfmoon, Brunswick, Poestenkill,
Lansingburgh, Groom Corners, Melrose, Quackenkill, Albia, Sycaway,
Newtown, Boght Corners and Pleasantdale.
This includes the following highways...
Interstate 87 between exits 5 and 7, and between exits 8A and 9.
Interstate 787 between exits 8 and 9.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4267 7355 4276 7386 4287 7385 4288 7347
TIME...MOT...LOC 1915Z 281DEG 16KT 4280 7378
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
KSLWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this special weather statement went out at Aug 7, 2:35 PM EDT, 40 minutes earlier.
Area forecast discussion, Aug 7, 2:35 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION National Weather Service Albany NY 235 PM EDT Sat Aug 7 2021 .SYNOPSIS... Typical summer weather expected through the weekend, with isolated showers and thunderstorms today and scattered showers and thunderstorms on Sunday. Greater coverage expected north of I-90 on Sunday. It will be warm and humid for the next several days as well. && .NEAR TERM /THROUGH TONIGHT/... .UPDATE...As of 2pm, diurnally heating and some weak areas of surface convergence due to the terrain had initiated some pulse-type convection. The cirrus clouds are thickening south of I-90 but we notice areas north of the interstate feature more filtered sunshine which has allowed have some weak cumulus fields to develop. The two main areas with strengthening showers and potential thunderstorms are near Lake George and in Schenectady County. The area in the Mohawk Valley will need to be monitored as we notice a line of somewhat towering cumulus clouds extending southwestward towards BGM. We enhanced POPs here to chance in the previous forecast update and the latest CAMS still favor this region as having the best chance for showers/storms this afternoon. Latest SPC mesoanalysis shows an enhanced conveyor belt of effective shear north of I-90 ranging 35 - 45 kts but cross sections of ongoing showers shows most are only able to grow up to about 18kft before weakening so a capping inversion should limit upscale growth. Any shower/storm could produce heavy downpours given due points in the mid to upper 60s. Otherwise, we adjusted temperatures downward a few degrees for valley areas where thick cirrus clouds look to be holding back temperatures a bit. Highs expected mainly to reach into the low to mid 80s. Clouds linger tonight as the shortwave trough and associated surface low in the mid-Atlantic track east-northeastward off the Delmarva and Jersey Shore. Showers associated with this low should remain mainly south of our forecast area although the ECWMF continues to hint that parts of Dutchess and Litchfield Counties could get bushed but all the other high res guidance keeps the showers well south of I-84. Given the ongoing trends, we are leaning towards these showers staying mainly south of our area. However, a cold front is currently sinking southward through Ontario and Quebec, Canada and there is a notable temperature gradient across this boundary with areas behind in the 60s. This boundary is expected to approach the southern Adirondacks and Upper Hudson Valley by 06 - 09 UTC. With some instability still in place over much of eastern NY and western New England and guidance showing showalters dropping to 0 and even -2 around the I-90 corridor, isolated showers and thunderstorms are possible. We maintained slight chance and even some chance POPs for this region most of the night. With dew points still in the 60s, any storm could produce heavy downpours but ongoing However, with weak shear still anticipated, only expecting pulse type convection. As the boundary pushes southward, areas behind it look to clear out rather quickly with areas in the southern Adirondacks and Upper Hudson Valley looking to clear after 06 UTC. Overnight lows will stay mild between the humidity and cloud coverage with lows only falling into the mid to upper 60s. Northern parts of Hamilton and Herkimer County where skies clear earlier could fall into the upper 50s && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... The aforementioned broad/weak upper level trough axis will move eastward across our region tonight into Sunday. So while most of the convection from the afternoon will decrease this evening, a stray shower or two cannot be ruled out overnight with at least weak lift and sufficient low level moisture. Will mention slight chance POPs, but remove mention of thunder after midnight. It will be a muggy night with lows temperatures and dewpoints mainly in the 60s. Sunday will feature similar weather, although subtle differences should result in greater convective coverage especially across northern areas. Weak upper trough will continue to slowly meander eastward into New England during the day. Most sources of guidance in good agreement with a weak/compact surface cyclone passing by to the south/east of our area. Only effect from this system will be possibly greater cloud cover south and east of Albany during the morning. This could set up a differential heating boundary, which could act as the main focus for convection during the afternoon. Guidance indicating best instability (still only around 500-1200 J/Kg) across the northern half of the area. So will mention greater chances of showers and thunderstorms from around I-90 northward. 0-6 km shear will be weak at less than 20 kt, resulting in a pulse-type environment. Will have to watch for sustained activity (locally heavy rainfall) near any boundary that sets up, but otherwise storms should be relatively brief and non- severe. With more cloud cover early in the day and expected greater convective coverage, high temperatures should be a few degrees cooler than Saturday and very close to normal for early August. It will remain humid with dewpoints in the 60s. Convection should diminish Sunday evening as the upper trough axis moves well east of the area and short wave ridging develops overnight. Low temperatures will continue to be mild and near normal (upper 50s to mid 60s). Building upper level heights expected on Monday with a strengthening ridge along the east coast. 500 mb height anomalies forecast to increase to +1 to +2 STDEV (NAEFS). So less convection is anticipated compared to Sunday. With warm/humid conditions in place, an isolated afternoon shower or thunderstorm will still be possible though will limit POPs to slight chance (20 percent or less). More sunshine expected as well, with temperatures warming to slightly above normal levels. && .LONG TERM /TUESDAY THROUGH FRIDAY/... Seasonably warm and humid conditions will continue through most of the extended period as an upper ridge dominates the northeastern U.S. Tuesday through at least Thursday, temperatures in the valleys will approach the low 90s. These temperatures, along with increased humidity, may result in heat indices above 95 degrees which would warrant heat advisories. High terrain locations will generally be in the 80s through the period. Overnight lows will also be on the warm side, mainly in the mid to upper 60s. In terms of sensible weather, we should start out dry Monday night into the day Tuesday as a low pressure system pulls further into the Atlantic and a shortwave ridge moves into the region. This dry weather will quickly give way to a more active pattern as our region will be positioned on the periphery of the upper ridge, allowing for pieces of energy to move through the upper flow. Therefore, showers and storms look possible during the afternoon and evening hours each day. The low level flow looks to consistently be out of the south-southwest through Friday morning before a cold front approaches and moves through the region Friday afternoon/overnight. We should see the heat finally break in the wake of the front and return to normal for Saturday. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... A cold front will approach from the north this afternoon and evening, before becoming nearly stationary across the southern Adirondacks late tonight into Sunday. For this afternoon, mainly VFR conditions are expected outside any isolated/scattered showers/thunderstorms. Best chances for a shower/thunderstorm should be KALB/KGFL and KPSF. A brief period of MVFR/IFR Vsby will be possible within any heavier showers or thunderstorms. Tonight through Sunday morning, mainly high and mid level clouds are expected to prevail. Isolated showers/thunderstorms may persist overnight at KGFL, and perhaps before midnight at KALB and KPSF. Otherwise, patchy ground fog may develop after 08Z/Sun at KGFL with IFR/LIFR conditions. Also, some light rain associated with low pressure tracking southeast of the region may graze KPOU and KPSF between roughly 10Z- 16Z/Sun. This rain should remain light enough to prevent any Vsby restrictions. Winds will be south to southwest at 5-10 KT this afternoon, then become light/variable tonight, although may shift into the north/northeast at KGFL at less than 5 KT. On Sunday, winds will become south to southeast at 5-10 KT. Winds will be stronger, and variable in direction in and near any thunderstorms. Outlook... Saturday Night: Low Operational Impact. Slight Chance of SHRA...TSRA. Sunday: Moderate Operational Impact. Chance of SHRA...TSRA. Sunday Night: No Operational Impact. NO SIG WX. Monday: Low Operational Impact. Slight Chance of SHRA...TSRA. Monday Night: No Operational Impact. NO SIG WX. Tuesday: Low Operational Impact. Slight Chance of SHRA...TSRA. Tuesday Night: Low Operational Impact. Slight Chance of SHRA...TSRA. Wednesday: Moderate Operational Impact. Chance of SHRA...TSRA. && .FIRE WEATHER... Typical summer weather expected through the weekend, with isolated showers and thunderstorms today and scattered showers and thunderstorms on Sunday. Greater coverage expected north of I-90 on Sunday. It will be warm and humid for the next several days as well. Minimum relative humidity values today will be around 45 to 55 percent, increasing to between 85 and 100 percent tonight. Minimum RH values on Sunday will be around 50 to 65 percent. Winds today will southwest around 5 to 10 mph, becoming light and variable tonight. Winds on Sunday will become southerly around 5 mph. && .HYDROLOGY... After several days of dry weather, there will be chances for showers and thunderstorms through the weekend mainly during the afternoon and evening hours. Coverage should be generally be isolated to scattered, so any widespread hydro issues are not expected including river flooding. However, with weak flow and slightly above normal moisture persistent downpours could result in isolated minor flooding of urban, poor drainage and low lying areas. Greater coverage of showers and thunderstorms may occur towards the middle to latter part of next week as an upper level trough and cold front approach from the west. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...JPV NEAR TERM...JPV/Speciale SHORT TERM...JPV LONG TERM...JLV AVIATION...JLV FIRE WEATHER...JPV HYDROLOGY...JPV
Hazardous weather outlook, Aug 7, 4:07 AM EDT, 11 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 407 AM EDT Sat Aug 7 2021 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-081100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 407 AM EDT Sat Aug 7 2021 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, eastern New York and southern Vermont. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Scattered non-severe thunderstorms are expected on Sunday during the afternoon to early evening hours. Some storms may produce locally heavy rainfall. There is a also a chance of thunderstorms Wednesday through Friday, mainly during the afternoon and evening hours. With increasing heat and humidity next Tuesday through Thursday, heat index values may exceed 95 degrees at lower elevations. Heat Advisories may eventually be needed during this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 7, 1:47 PM EDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Albany NY
147 PM EDT Sat Aug 7 2021
NYZ042-043-071830-
Northern Washington NY-Northern Warren NY-
147 PM EDT Sat Aug 7 2021
...A strong thunderstorm will impact portions of northeastern Warren
and northeastern Washington Counties through 230 PM EDT...
At 145 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hague, or 14 miles northwest of Whitehall, moving east at 10 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hague, Rogers Rock Campground, Huletts Landing, Putnam, Wright,
Dresden Center, Chipman Point, Putnam Station, Silver Bay, Snody
Dock, Clemons, Sabbath Day Point, Indian Kettles, Graphite,
Glenburnie, Chipmans Point and Ottenburgs Ramp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
If on or near the northern portion of Lake George, get out of the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4377 7335 4374 7337 4373 7337 4369 7340
4364 7343 4362 7342 4362 7337 4363 7332
4359 7332 4361 7339 4361 7342 4367 7366
4377 7363 4380 7349 4381 7338
TIME...MOT...LOC 1745Z 273DEG 7KT 4374 7356
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
KSLSpecial weather statement, Aug 7, 3:15 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Albany NY
315 PM EDT Sat Aug 7 2021
NYZ049-050-052-053-072000-
Eastern Albany NY-Western Rensselaer NY-Eastern Schenectady NY-
Southern Saratoga NY-
315 PM EDT Sat Aug 7 2021
...A strong thunderstorm will impact portions of northeastern Albany,
south central Saratoga and northwestern Rensselaer Counties through
400 PM EDT...
At 315 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clifton Park, moving east southeast at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Troy, Clifton Park, Cohoes, Watervliet, Latham, Green Island,
Waterford, Center Brunswick, Halfmoon, Brunswick, Poestenkill,
Lansingburgh, Groom Corners, Melrose, Quackenkill, Albia, Sycaway,
Newtown, Boght Corners and Pleasantdale.
This includes the following highways...
Interstate 87 between exits 5 and 7, and between exits 8A and 9.
Interstate 787 between exits 8 and 9.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4267 7355 4276 7386 4287 7385 4288 7347
TIME...MOT...LOC 1915Z 281DEG 16KT 4280 7378
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KSLThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 1:47 PM EDT | Special Weather Statement | ALY | Warren | 43 min |
| Aug 7, 2:40 PM EDT | Areal Flood Advisory | ALY | Saratoga, Schenectady | 105 min |
| Aug 7, 4:03 PM EDT | Special Weather Statement | ALY | Rensselaer | 42 min |
| Aug 7, 6:21 PM EDT | Special Weather Statement | ALY | Otsego | 39 min |
Nearby
Special Weather Statements in New York, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.